Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2016, 6:51 PM CDT for 8 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2016, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 13, 2016, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:55 PM CDT | TSTM WND DMG | Liberal, KS | THUNDERSTORM WIND DAMAGE TO HOUSE. CARPORT BLOWN OFF OF HOUSE INTO ADJOINING STREET. ROOF PARTIALLY PEELED OFF. 8 INCH DIAMETER TREE SNAPPED. |
| Jun 13, 7:55 PM CDT | TSTM WND GST 60 | 1 W Liberal, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:27 PM CDT | Tornado Watch | SPC | 8 hr |
| Jun 13, 6:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WUUS53 KDDC 132351
SVRDDC
KSC067-075-081-093-129-175-187-189-140045-
/O.NEW.KDDC.SV.W.0153.160613T2351Z-160614T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT MON JUN 13 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS...
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
EASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
STEVENS COUNTY IN SOUTHWESTERN KANSAS...
SOUTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...
WESTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
GRANT COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 745 PM CDT/645 PM MDT/
* AT 649 PM CDT/549 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF SYRACUSE TO 7 MILES SOUTH
OF ROLLA...MOVING EAST AT 40 MPH. THIS REPLACES THE PREVIOUS
WARNING FOR HAMILTON, STANTON, AND MORTON COUNTIES.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...LAKIN...JOHNSON CITY...ROLLA...
MOSCOW...KENDALL...RYUS...BIG BOW...FETERITA...HICKOK...
WOODS AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
SOUTHWESTERN KANSAS.
LAT...LON 3700 10160 3791 10191 3802 10118 3700 10091
TIME...MOT...LOC 2349Z 268DEG 36KT 3784 10179 3701 10161
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
903 WWUS53 KDDC 140025 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 725 PM CDT MON JUN 13 2016 KSC075-129-187-140034- /O.CAN.KDDC.SV.W.0153.000000T0000Z-160614T0045Z/ MORTON KS-HAMILTON KS-STANTON KS- 725 PM CDT MON JUN 13 2016 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON...SOUTHEASTERN HAMILTON AND EASTERN STANTON COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 3700 10134 3788 10154 3802 10118 3700 10091 TIME...MOT...LOC 0024Z 269DEG 26KT 3785 10143 3702 10126 $$ KSC067-081-093-175-189-140045- /O.CON.KDDC.SV.W.0153.000000T0000Z-160614T0045Z/ STEVENS KS-KEARNY KS-SEWARD KS-GRANT KS-HASKELL KS- 725 PM CDT MON JUN 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR STEVENS...SOUTHERN KEARNY...WESTERN SEWARD...GRANT AND SOUTHWESTERN HASKELL COUNTIES... AT 724 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF KENDALL TO 12 MILES SOUTHEAST OF HUGOTON...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... LIBERAL...ULYSSES...HUGOTON...LAKIN...MOSCOW...RYUS...WOODS... CAVE AND HICKOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3700 10134 3788 10154 3802 10118 3700 10091 TIME...MOT...LOC 0024Z 269DEG 26KT 3785 10143 3702 10126 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:20 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 6:20 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 620 PM CDT MON JUN 13 2016 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Tuesday) Issued at 1253 PM CDT Mon Jun 13 2016 Another round of thunderstorms will be possible again as an upper level shortwave moves out of the Rockies and into the Central High Plains. Thunderstorms are currently forming across the front range this afternoon and will move eastward as time progresses. These storms should stay out of the Dodge City CWA until this evening with increasing mid level cumulus this afternoon. An area of low pressure and associated frontal boundary will be positioned across eastern Colorado this afternoon then push eastward into Kansas this evening. This will lead to southeasterly winds across the area. Any storms that do develop and move into western Kansas will be capable of becoming severe with hail up to 2 inches in diameter and winds over 60 mph being the main concern. An isolated tornado will also be possible through 10 PM. A cluster of storms or MCS will roll through the area overnight with mostly cloudy skies. These storms should only be confined to central and south central Kansas by sunrise tomorrow then exit the area by mid morning. Cloudiness will also decrease from west to east tomorrow morning with mostly clear skies expected in the afternoon. The frontal boundary mentioned earlier will move through the area by tomorrow afternoon shifting winds to the west to northwest. As for temperatures, lows tonight look to range from the lower 60s across portions of west central Kansas to lower 70s across portions of south central Kansas. Highs tomorrow are forecasted to range from the lower 90s across west central Kansas to upper 90s across south central Kansas. .LONG TERM...(Tuesday night through Monday) Issued at 256 PM CDT Mon Jun 13 2016 A quiet and dry weather pattern is expected Tuesday through at least the weekend as an upper level ridge builds over the Plains with an upper level low over the eastern Pacific. Winds shift back to a southerly direction Wednesday as a trough of low pressure develops across eastern Colorado. This feature is expected to continue through the remainder of the week with winds meandering between a southerly and southwesterly direction. As for temperatures, highs look to hover around 100 degrees each day with lows ranging from the lower 60s across west central Kansas to lower 70s across south central Kansas each night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon Jun 13 2016 Scattered thunderstorms will cross western Kansas early tonight as an upper level disturbance exits the Rockies and moves out into the West Central High Plains. Models struggling with the speed of these storms early tonight but based on 21z Monday verification and latest radar trends it appear these storms will move to near GCK between 02z and 05z and then DDC from 04z to 08z. Hays appears to be located on the northern edge of these storms with the better opportunity here being also between 04z and 08z. Cloud bases with these storms may briefly drop into the MVFR category. periods of heavy rain may also result in IFR or low MVFR visibilities at times. Outside these storms VFR conditions are expected. Light southeast winds will continue until these storms cross each taf site. Following these storms a west to southwest wind at 15 to 25 mph are expected for several hours before decreasing to 10 knots or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 66 102 / 60 10 10 0 GCK 65 94 62 100 / 80 10 0 0 EHA 64 94 61 99 / 80 10 0 0 LBL 67 97 64 102 / 80 10 0 0 HYS 68 91 64 100 / 50 30 10 10 P28 72 97 70 105 / 30 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jun 13, 4:07 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 407 AM CDT MON JUN 13 2016 KSZ030-031-043>046-061>066-074>081-084>090-140915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 407 AM CDT MON JUN 13 2016 /307 AM MDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A NON-SEVERE THUNDERSTORM COMPLEX WILL MOVE OUT OF THE AREA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS COLORADO AND MOVE INTO FAR WESTERN KANSAS THIS EVENING. HOWEVER, THERE IS A QUESTION IF THE ATMOSPHERE CAN RECOVER AND BECOME UNSTABLE ENOUGH. POTENTIAL THREATS WOULD BE HAIL UP TO 2", 60 TO 70 MPH WINDS, HEAVY RAINFALL, AND PERHAPS AN ISOLATED TORNADO ACROSS FAR SOUTHWEST KANSAS. THE MOST SEVERE STORMS ARE EXPECTED TO BE WEST OF HIGHWAY 83. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE OVERNIGHT AND INTO TUESDAY MORNING. HAZARDS WEATHER RISK... TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. THURSDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. FRIDAY... ELEVATED EXCESSIVE HEAT RISK. SATURDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 12, 10:31 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Jun 12, 11:17 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Jun 12, 11:55 PM CDT | Special Weather Statement | DDC | Gray | 50 min |
| Jun 13, 12:46 AM CDT | Special Weather Statement | DDC | Ford | 59 min |
| Jun 13, 1:01 AM CDT | Special Weather Statement | DDC | Kearny, Scott | 59 min |
| Jun 13, 1:50 AM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 55 min |
| Jun 13, 2:34 AM CDT | Special Weather Statement | DDC | Clark, Meade, Seward | 56 min |
| Jun 13, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.